Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2005, 2:03 PM CDT for Buffalo County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2005, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 11, 2005, 3:02 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:15 PM CDT | HAIL 0.75 | Alma, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 111904
SVRARX
WIC011-112000-
/O.NEW.KARX.SV.W.0038.050611T1903Z-050611T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT SAT JUN 11 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 300 PM CDT
* AT 203 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
EXTENDING FROM 3 MILES NORTHWEST OF ALMA TO 5 MILES NORTH OF
WINONA. THE SEVERE THUNDERSTORMS WERE MOVING NORTH AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
TELL AND CREAM AROUND 210 PM...
MISHA MOKWA AND MONTANA AROUND 215 PM...
MAXVILLE AND MODENA AROUND 220 PM...
GILMANTON AND LOOKOUT AROUND 225 PM...
MONDOVI AND THE BIG SWAMP AREA AROUND 235 PM...
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$
SHEA5 follow-up statements
000
WWUS53 KARX 111917
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SAT JUN 11 2005
WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
214 PM CDT SAT JUN 11 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...
AT 210 PM...WIND GUSTS OF 50 MPH WERE REPORTED AT MERRICK STATE
PARK...WITH SMALL BRANCHES DOWN.
AT 215 PM...WIND GUSTS OF 60 MPH WERE REPORTED AT MERRICK STATE
PARK...IN FAR SOUTHWEST BUFFALO COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED NEAR MERRICK STATE PARK IN
SOUTHWEST BUFFALO COUNTY...WITH OTHER SEVERE STORMS JUST EAST OF
ALMA. THESE STORMS MAY HAVE STRONG AND DAMAGING WIND...ALONG WITH
LARGE HAIL.
IF YOU LIVE IN TELL...MODENA...WAUMANDEE AND MONDOVI...PREPARE FOR
STRONG TO SEVERE THUNDERSTORMS THROUGH 3 PM.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$000
WWUS53 KARX 111927
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT SAT JUN 11 2005
WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
226 PM CDT SAT JUN 11 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...
AT 215 PM...THREE QUARTER INCH HAIL WAS REPORTED IN ALMA.
AT 225 PM...A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
NEAR MODENA THROUGH WAUMANDEE TO NEAR FOUNTAIN CITY IN BUFFALO
COUNTY. THESE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN AND
DAMAGING WIND GUST.
IF YOU LIVE IN MONTANA...GILMANTON OR MONDOVI...PREPARE FOR STRONG
TO SEVERE STORMS. MOVE INDOORS AND AWAY FROM WINDOWS.
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$
SHEA000
WWUS53 KARX 111938
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SAT JUN 11 2005
WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
238 PM CDT SAT JUN 11 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...
AT 235 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONDOVI
THROUGH GILMANTON TO JUST WEST OF ARCADIA. THESE STORMS MAY STILL BE
PRODUCING WINDS OF 60 MPH WITH OCCASIONAL HAIL. THERE HAVE BEEN
LOWERING CLOUDS FROM TIME TO TIME THAT ALSO ROTATE SO SPOTTERS
SHOULD WATCH FOR BRIEF TORNADOES AS WELL.
IF YOU LIVE IN MONDOVI...LOOKOUT...AND RURAL AREAS OF EASTERN
BUFFALO COUNTY...REMAIN INDOORS UNTIL STORMS PASS.
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$
SHEA000
WWUS53 KARX 111951
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 11 2005
WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
250 PM CDT SAT JUN 11 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...
AT 245 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM JUST EAST
OF MONDOVI TO NEAR ARCADIA...ALONG THE BUFFALO AND TREMPEALEAU
COUNTY LINE. THESE STORMS WERE MOVING NORTHEAST AND WILL EXIT
BUFFALO COUNTY BY 3 PM.
THERE HAVE BEEN NO OTHER SEVERE WEATHER REPORTS SINCE THE HAIL AND
GUSTY WIND IN THE FAR WESTERN PART OF BUFFALO COUNTY.
THE WARNING WILL BE ALLOWED TO EXPIRE AT 3 PM.
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$
SHEA000
WWUS53 KARX 112002
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT SAT JUN 11 2005
WIC011-112012-
/O.EXP.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
302 PM CDT SAT JUN 11 2005
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS EXPIRED...
THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS EXPIRED.
LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
4448 9206 4438 9204 4415 9173 4409 9167
4409 9166
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 AM CDT, 11 hours 48 minutes earlier.
Area forecast discussion, Jun 11, 2:15 AM CDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT SAT JUN 11 2005 .SHORT TERM...THROUGH MONDAY NIGHT PRIMARY FORECAST CONCERNS WERE CENTERED ON RAIN CHANCES DURING THE WEEKEND...ALONG WITH POTENTIAL FOR SEVERE WEATHER TODAY. EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM CENTRAL WI INTO SOUTHERN MN...THEN SOUTHWESTWARD TO LOW PRESSURE IN NEBRASKA. RADAR COMPOSITE SHOWED CONVECTION LIFTING NORTHWARD OVER THE UPPER MISSISSIPPI VALLEY. MEANWHILE...ANOTHER AREA OF CONVECTION ADVANCING NORTHWARD ACROSS THE MID MISSOURI VALLEY. SHORT WAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY MOVING THROUGH THE UPPER MIDWEST...WHILE NEXT AND MORE VIGOROUS WAVE ADVANCING INTO THE CENTRAL PLAINS. 00Z 11JUN05 GFS AND NAM WERE IN FAIRLY GOOD AGREEMENT UNTIL ABOUT 60HRS...THEN NOTICEABLE DIFFERENCES WITH THE MID LEVEL TROUGH OVER THE NATIONS MIDSECTION THROUGH 84HRS. GFS CONSIDERABLY SLOWER THAN NAM DUE TO CLOSED LOW EVOLUTION...WHILE NAM SHOWED A TRANSITORY OPEN WAVE. BASED ON ENSEMBLES AND CONSISTENCY...GFS PREFERRED AND HAD MEDIUM CONFIDENCE IN ITS SOLUTION. IN ADDITION...GFS TAKES REMNANTS OF TS ARLENE THROUGH THE OHIO VALLEY...WHILE NAM BRINGS SAME FEATURE TO NEAR KCHI AND KMKE BY END OF THE WEEKEND. TODAY...ANOTHER ROUND OF CONVECTION EXPECTED TO IMPACT THE FORECAST AREA. THIS WILL BE ASSOCIATED WITH LARGE SCALE ASCENT AS SURFACE AND UPPER LEVEL WAVE MOVE FROM CENTRAL PLAINS. MODELS SUGGEST DECENT LOW LEVEL MOISTURE CONVERGENCE BETWEEN 18Z-00Z...WHILE AIR MASS BECOMES MODERATELY UNSTABLE. IN FACT...MUCAPE REACHES 2500-3500 J/KG THIS AFTERNOON...WHILE DEEP LAYER SHEAR ANTICIPATED TO REACH 30-40KTS. FORECAST SOUNDINGS SUPPORT UNIDIRECTIONAL FLOW...WHICH SUGGESTS STORM MODE SHOULD BE MULTI-CELLULAR. BASED ON AFOREMENTIONED PARAMETERS...A FEW SEVERE STORMS POSSIBLE GENERALLY 18ZJUN11- 00ZJUN12...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. TONIGHT THROUGH SUNDAY...SUBSIDENCE IN THE WAKE OF DEPARTING SURFACE AND UPPER LEVEL WAVE SHOULD SPELL A BIT OF A RESPITE... ALBEIT BRIEF...FROM MEDIUM TO HIGH RAIN CHANCES OF LAST FEW DAYS. ATTEMPTED TO TAILOR THE DATA BASE TO REFLECT THIS TREND ACCORDINGLY WITH SLIGHT CHANCE OF RAIN OVERNIGHT INTO SUNDAY. SUBSEQUENT FORECASTS MAY EVEN BE ABLE TO DELINEATE A DRY PERIOD. IN FACT... ACCORDING TO NAM...THE FORECAST AREA MAY BE DRY FROM 06ZJUN12- 00ZJUN13. MONDAY...YET ANOTHER SURFACE AND UPPER LEVEL WAVE SHOULD BRING RAIN. HOWEVER...MODEL DIFFERENCES MENTIONED PREVIOUSLY RAISE QUESTION OF EXACT DETAILS...ALTHOUGH PREFER SLOWER GFS SOLUTION. IN SPITE OF MODEL DIFFERENCES...APPEARS THIS SYSTEM HAS GOOD FORCING SIGNALS MANIFESTED BY LOW LEVEL THETA-E CONVERGENCE...ALONG WITH UPPER LEVEL DIVERGENCE. CURRENT DATA BASE APPEARS REASONABLE AT THIS TIME AND MORE DETAILS CAN BE ADDED WITH RESPECT TO RAIN PROBABILITIES. .LONG TERM...TUESDAY THROUGH FRIDAY ECMWF AND GFS BOTH INDICATED CLOSED LOW SHOULD BE IN PROXIMITY TO THE GREAT LAKES DAYS 4-5...TUESDAY-WEDNESDAY. MODELS STILL HAD THEIR DIFFERENCES IN POSITION OF THIS FEATURE...WHICH COULD AFFECT SENSIBLE WEATHER. THE GOOD NEWS WAS THAT BOTH ECMWF AND GFS CONTINUED TO INDICATE 500MB RIDGE BUILDING OVER THE NATIONS MIDSECTION DAYS 6-7... THURSDAY-FRIDAY. THIS SHOULD RESULT IN CONDITIONS DRYING OUT. CURRENT DATA BASE APPEARS REASONABLE WITH RESPECT TO THIS. NO CHANGES WERE MADE IN THE EXTENDED FORECAST TIME FRAME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Jun 11, 5:58 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 558 AM CDT SAT JUN 11 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 558 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH SOUTHWEST AND CENTRAL MINNESOTA TODAY...AND THROUGH NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TONIGHT. AT THE SAME TIME...AN UPPER LEVEL TROUGH WILL MOVE NORTHEAST THROUGH THE UPPER MISSISSIPPI VALLEY LATE THIS AFTERNOON AND EVENING. WITH THIS OCCURRING RIGHT AFTER PEAK HEATING...THERE WILL BE SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO DEVELOP AS INDIVIDUAL STORMS AND THAN EVENTUALLY EVOLVE INTO A LINE OR SEVERAL LINES OF THUNDERSTORMS. THE WINDS ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR BETWEEN 1 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DYING A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY. THIS FRONT MAY PROVIDE ENOUGH CONVERGENCE FOR A FEW THUNDERSTORMS. AT THIS TIME...THE WIND ALOFT APPEAR TO BE TOO WEAK FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST THROUGH CENTRAL PLAINS FROM SUNDAY NIGHT INTO MONDAY NIGHT...AND THROUGH THE UPPER MISSISSIPPI VALLEY ON TUESDAY AND TUESDAY NIGHT. THIS LOW WILL LIKELY PRODUCE SEVERAL WAVES OF THUNDERSTORMS FROM SUNDAY NIGHT INTO TUESDAY NIGHT WHICH WILL MOVE THROUGH OUR AREA. THE EXACT TIMING OF THESE THUNDERSTORMS AS WELL AS THEIR SEVERE WEATHER POTENTIAL REMAINS UNCERTAIN AT THIS TIME. IN ADDITION...THERE IS A POSSIBILITY THAT SOME OF MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM ARLENE MAY GET ENTRAINED INTO THIS UPPER LEVEL LOW. IF THIS OCCURS... THIS WOULD ENHANCE THE EFFICIENCY OF THE THUNDERSTORMS AT PRODUCING HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AND ALSO EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jun 11, 8:20 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 SW CAZENOVIA 43.50N 90.23W
06/10/2005 RICHLAND WI LAW ENFORCEMENT
SEVERAL LARGE TREES BLOWN DOWN
&&
JEFFBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 30 min |
| Jun 11, 2:33 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 57 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.